Over the past five years, more than 40 000 people have died of a drug-related overdose in the European Union and the UK; around 80% of these being linked to the use of heroin or other opioids. Yet, with effective intervention, they could have been prevented.
Today, on International Overdose Awareness Day, the EMCDDA is launching a new set of resources designed to improve understanding of drug overdoses and responses to them in Europe. These have been developed under the agency’s harm-reduction initiative, through which it aims to support countries’ actions to prevent overdose and reduce overdose-related mortality, ultimately contributing to a healthier Europe (EMCDDA Strategy 2025). The initiative consists of a rolling programme of activities which target specific areas of harm reduction practice, build on the evidence base in this area and deliver relevant tools for policy and practice.
Take-home naloxone can save lives — an overview of programmes
Many people overdose in the presence of their partners or peers. Empowering friends, family and other bystanders to act effectively, before emergency services arrive at the scene, can therefore save lives. Overdose prevention programmes, combining first aid training with the provision of the overdose-reversal drug naloxone, were piloted in Europe in the late 1990s. Now available at local or national level in 12 European countries, these take-home naloxone (THN) programmes are targeted at-risk opioid users and those likely to witness an overdose.
The EMCDDA publishes today updated country profiles and factsheets from the 12 countries concerned, providing a state-of-the-art overview of THN programmes in Europe. These show how programmes have been enhanced through the availability of new ready-to-use naloxone products (e.g. pre-filled syringes and nasal naloxone sprays), which can be used by laypeople outside healthcare structures.
Test your knowledge: new online questionnaire on overdose and take-home naloxone
The EMCDDA also launches today a new online knowledge questionnaire on overdose and take-home naloxone aimed at potential bystanders of overdose, but also at a wider interested public. The main aim of the questionnaire is to refresh respondents’ knowledge on opioids, overdose risks and the role of take-home naloxone as part of the overall response to overdose deaths.
The questionnaire can be used as a practical tool by those implementing overdose prevention and response training with people who use drugs as well as with their next of kin, staff of drug treatment centres or police and prison staff. The questionnaire addresses a range of issues regarding heroin and other opioids; opioid overdose; overdose risk; and myths and facts about overdose and take-home naloxone.
Available in four languages (ES, DE, EN, FR), the questionnaire consists of a series of true statements with an answer format ‘I knew it already’ or ‘This is new to me’. This allows participants to ‘learn by doing’ and assess and refresh their own level of knowledge. Click here to test your knowledge.
25 years of monitoring drug-related deaths in Europe
Over the past 25 years, the EMCDDA has been monitoring the number and characteristics of drug-related deaths in its Member States. In the early years of its existence, driven by the need to harmonise information from all countries, the agency adopted an epidemiological indicator defining how drug-related mortality and drug-induced deaths should be measured and reported. The European definition of drug-related deaths, developed by the agency and national experts, has since been translated into a set of codes and criteria allowing for the extraction of relevant cases from mortality registers. This indicator became part of the set of European Core Health Indicators (ECHI) in 2005. In the context of its work on responses to drug-related deaths, the EMCDDA has also developed a comprehensive model of interventions showing how overdose prevention can be addressed on three levels: reducing vulnerability to overdose; reducing the risk of opioid-related overdose and reducing fatal outcomes should an overdose occur (see graphic).